Idaho, 2001

Heavy Snow in Idaho, December 5 to 7, 2001

December 5 to 7, 2001 · NWS PIH · 3 events in 3 counties and zones

The third winter storm of the first week of December brought another round of heavy snow to the central mountains of Idaho. Snow totals from the morning of the 5th through the evening of the 6th were 10 inches at Obsidian and Sunbeam, 18 inches at Ketchum, 24 inches at Galena Summit, 6 inches at Hilts Creek.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

The third winter storm of the first week of December brought another round of heavy snow to the central mountains of Idaho. Snow totals from the morning of the 5th through the evening of the 6th were 10 inches at Obsidian and Sunbeam, 18 inches at Ketchum, 24 inches at Galena Summit, 6 inches at Hilts Creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Dec 5, 3:00 AM MST, 4 hours earlier.

Area forecast discussion, Dec 5, 3:00 AM MST, 4 hours before
SOUTHEAST IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
300 AM MST WED DEC 05 2001

COMPLEX FORECAST TODAY WITH SEVERAL ISSUES TO DEAL WITH.  VERY POTENT
VORT MAX AND UPPER SHORT WAVE MOVING INTO PAC NW AND PROGGED RAPIDLY
THROUGH CWFA TODAY.  MODELS DIFFERING ON SPEED BUT PREFER FASTER
AVIATION AS STORMS RECENTLY HAVE BEEN MUCH FASTER THAN FCST.  THIS
WAVE EXITS AREA AROUND 00Z WITH WEAK SHORT WAVE RIDGING THIS EVENING
BEFORE NEXT UPSTREAM SYSTEM IN PACIFIC PROGRESSES RAPIDLY EAST
OVERNIGHT AND AGAIN BEGINS AFFECTING CWFA WEST TO EAST AROUND MIDNIGHT
THROUGH THURSDAY MORNING.  BOTH SYSTEMS VERY DYNAMIC WITH GOOD JET
SUPPORT AND STRONG LOW LEVEL OVERRUNNING.  AVN ALSO INDICATING 50 PLUS
KT AT H7 SO WINDS WILL BE A FACTOR AS WELL.  ALTHOUGH NOT OVERLY
IMPRESSIVE WITH QPF EITHER SYSTEM...STILL ENOUGH I THINK FOR GENERAL
3 TO 5 INCH AMOUNTS IN OROGRAPHICALLY FAVORED MOUNTAIN AREAS WITH BOTH
THE SYSTEM TODAY AND THE ONE FOR LATE TONIGHT/THURSDAY.  SO WITH THE
SYSTEMS SO CLOSE TOGETHER AND THE STRONG WINDS EXPECTED WITH THIS
SYSTEM AS WELL HAVE OPTED TO GO WITH WINTER STORM WARNINGS FOR
MOUNTAIN ZONES THROUGH THURSDAY MORNING INSTEAD OF NOTHING AS
COMBINATION OF TOTAL SNOWFALL ALONG WITH WINDS SHOULD CREATE PROBLEMS
REGARDLESS.  TOUGH CALL ON VALLEY ZONES AS WELL...BUT WILL JUST
STRONGLY WORD ZONES AND FOR NOW LEAVE ADVISORY OUT....WILL NEED TO BE
MONITORED.  STRONGEST WINDS IN SNAKE PLAIN WOULD APPEAR TO BE ON
THURSDAY AFTER SECOND COLD FRONT MOVES THROUGH AND STRONGEST H7 WINDS
AS WELL.

NO CHANGES TO EXTENDED.

GK

BYI 34/26/38 97331

KSFX WSR-88D...OPERATIONAL...VCP 32.

PIH SN 031/026 036/023 036 11984

.PIH...WINTER STORM WARNINGS HAVE BEEN POSTED.  PLEASE REFER TO THE
LATEST WINTER STORM BULLETINS FOR DETAILS.

In the hours before

Special weather statement, Dec 5, 3:51 AM MST, 3 hours 9 minutes before
IDZ017-020-021-051700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
351 AM MST WED DEC 5 2001

...WINTRY WEATHER RETURNING TO SNAKE RIVER PLAIN...

TWO SEPARATE STORM SYSTEMS WILL BRING WIDESPREAD SNOW AND WIND
TO THE SNAKE RIVER PLAIN TODAY.  SNOW WILL MOVE INTO THE REGION
THIS AFTERNOON AND ACCUMULATE 1 TO 3 INCHES.  ALONG WITH THE
SNOW...SOUTHWEST WINDS OF 20 TO 30 MPH WILL CAUSE EXTENSIVE
BLOWING AND DRIFTING SNOW THIS AFTERNOON AND VISIBILITIES WILL
FREQUENTLY DROP BELOW ONE MILE ON ROADWAYS.

AFTER A BRIEF BREAK EARLY TONIGHT...SNOW IS EXPECTED TO RETURN
LATE TONIGHT AFTER MIDNIGHT AS A SECOND STORM APPROACHES
SOUTHEASTERN IDAHO.  ADDITIONAL ACCUMULATIONS OF 1 TO 2 INCHES
ARE POSSIBLE AND STRONG SOUTHWESTERLY WINDS OF 20 TO 35 MPH WILL
CONTINUE TONIGHT AND THROUGH THE DAY ON THURSDAY.  BLOWING AND
DRIFTING SNOW WILL CONTINUE TO BE A PROBLEM FOR DRIVERS.

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Big and Little Wood River Region

When
December 5, 7:00 AM MST to December 7, 7:00 AM MST
Where
Big and Little Wood River Region forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, Lost River / Pahsimeroi

When
December 5, 7:00 AM MST to December 7, 7:00 AM MST
Where
Lost River / Pahsimeroi forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, Sawtooth Mountains

When
December 5, 7:00 AM MST to December 7, 7:00 AM MST
Where
Sawtooth Mountains forecast zone
Reported by
TRAINED SPOTTER

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2001Every state in 2001This day in weather historyWarnings in Idaho, December 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5273393, 5273394, 5273395.